Illinois, 2018

Flash Flooding and Flooding in Illinois, June 11 to 12, 2018

June 11 to 12, 2018 · NWS ILX · 20 events in 10 counties and zones

A series of weak impulses interacted with a stationary frontal boundary extending from northeast Missouri to southwest Indiana to produce several rounds of thunderstorms across south-central Illinois from the evening of June 11th into the morning of June 12th. The strongest cells produced damaging wind gusts of around 60mph and hail as large as golf balls during the evening of June 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A series of weak impulses interacted with a stationary frontal boundary extending from northeast Missouri to southwest Indiana to produce several rounds of thunderstorms across south-central Illinois from the evening of June 11th into the morning of June 12th. The strongest cells produced damaging wind gusts of around 60mph and hail as large as golf balls during the evening of June 11th. In addition, excessive rainfall rates occurring on top of already saturated soils led to localized flash flooding. The hardest hit locations were from Christian and Shelby counties southeastward to Effingham, Clay, Clark and Crawford counties, where numerous roads were closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 11, 1:51 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 11, 1:51 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
251 PM CDT Mon Jun 11 2018

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 250 PM CDT Mon Jun 11 2018

Frontal boundary extends across southwestern counties this
afternoon with partly cloudy skies and temperatures in the 80s
southwest of the boundary and mostly cloudy conditions and temps
mostly in the 70s northeast of the front. Instability is limited
to the boundary and southwest. Chances of precip should be limited
north of the front until later this evening when weak wave
approaches after the main mid-level ridge axis gets east of the
area. Wave should induce a more southerly component to low level
flow and should allow moist/unstable air to overide cool air and
produce storms. Models are quite diverse regarding coverage and
intensity tonight and Tuesday. NAM Nest is most rubust with areas
of several inches forecast in some areas that received 3+ inches
from last night. Given precip water values (near 90 percentile for
mid-June) can not discount this entirely. With at least some
potential will be going with a small flash flood watch for areas
impacted yesterday that are close to the boundary.
&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 250 PM CDT Mon Jun 11 2018

Cold front should push through forecast area Tuesday with slightly
drier air and a lull in precip chances. Late in the week heights
build as flow becomes more meridonal and trough digs along the
west coast. Storm track should push north of the area with only
isolated storms expected within the ridge by the weekend. Abundant
sunshine and 850 mb temps around 20C will support temps into the
90s for the weekend with apparent temperatures topping 100.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 PM CDT Mon Jun 11 2018

Frontal boundary still in place across forecast area early this
afternoon with MVFR Cigs in place north of the front. Cigs have
been climbing over the past hour and starting to see more breaks
in GOES-16 Vis pix. However, with little changing with respect to
the very high precip water values and convergence along the
boundary, clouds will likely linger through the remainder of the
day possibly climbing to VFR before dropping again overnight. As
upglide over the front develops again overnight as low-level jet
intensifies, precip coverage should increase near the boundary
with the potential for lower vsbys in fog further north. Will
reflect vsbys as low as 3SM in terminals, but there is potential
for lower values toward 12z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 9 PM CDT this evening through Tuesday
afternoon for ILZ047-049>052-054-056-061-062-066>068-071>073.

&&

SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barker
Hazardous weather outlook, Jun 11, 2:44 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
344 PM CDT Mon Jun 11 2018

ILZ027>031-036>038-040>043-048-121100-
De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Peoria-
Schuyler-Stark-Tazewell-Woodford-
344 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible today and tonight across
parts of central Illinois. Severe storms are not expected, though
an isolated thunderstorm could have gusty winds and small hail
especially south of Peoria and Bloomington.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A few thunderstorms are still possible on Tuesday. The threat of
severe storms is low, however an isolated thunderstorm could have
gusty winds and small hail. There is a chance of thunderstorms
again on Thursday and Thursday night. Isolated thunderstorms are
again possible Saturday afternoon.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to near 100 degrees
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-053-055-057-063-121100-
Champaign-Clark-Douglas-Edgar-Macon-Piatt-Vermilion-
344 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible today and tonight across
parts of central Illinois. Severe storms are not expected, though
an isolated thunderstorm could have gusty winds and small hail
especially south of Peoria and Bloomington.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A few thunderstorms are still possible on Tuesday. The threat of
severe storms is low, however an isolated thunderstorm could have
gusty winds and small hail. There is a chance of thunderstorms
again on Thursday and Thursday night. Isolated thunderstorms are
again possible Saturday afternoon.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to near 100 degrees
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ047-049>052-054-056-061-062-066>068-071>073-121100-
Cass-Christian-Clay-Coles-Crawford-Cumberland-Effingham-Jasper-
Lawrence-Morgan-Moultrie-Richland-Sangamon-Scott-Shelby-
344 PM CDT Mon Jun 11 2018

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH
TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible today and tonight across
parts of central Illinois. Most areas have received several inches
of rain in the last 24 to 36 hours, with isolated amounts from 4
to 6 inches. Any excessive rainfall over saturated ground would
rapidly result in runoff, increasing the flash flood threat.
Severe storms are not expected, though an isolated thunderstorm
could have gusty winds and small hail especially south of Peoria
and Bloomington.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A few thunderstorms are still possible on Tuesday. The threat of
severe storms is low, however an isolated thunderstorm could have
gusty winds and small hail. There is a chance of thunderstorms
again on Thursday and Thursday night. Isolated thunderstorms are
again possible Saturday afternoon.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to near 100 degrees
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Local storm report, Jun 11, 11:42 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1242 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TORNADO          3 SW CHAMPAIGN          40.08N 88.31W
06/10/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            POSSIBLE TORNADO. DAMAGE TO TWO HOUSE ROOFS, POWER POLES,
            AND TREES ON COPPER RIDGE ROAD. ...CORRECTED LOCATION...

&&

MILLER
Local storm report, Jun 11, 3:12 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
412 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TORNADO          3 SW CHAMPAIGN          40.08N 88.32W
06/10/2018                   CHAMPAIGN          IL   NWS STORM SURVEY

            SURVEY DETERMINED AN EF0 TORNADO DEVELOPED NEAR COPPER
            RIDGE ROAD, ON THE SOUTHWEST SIDE OF CHAMPAIGN. THE
            TORNADO DAMAGED ROOFS, A SHED, FENCING AND TREES. IT
            DISSIPATED AFTER 0.1 OF A MILE.

0219 PM     TORNADO          4 SSW CHAMPAIGN         40.07N 88.30W
06/10/2018                   CHAMPAIGN          IL   NWS STORM SURVEY

            DAMAGE SURVEY INDICATED AN EF0 TORNADO WAS ON THE GROUND
            FOR ABOUT 0.1 MILE ON THE SSW EDGE OF CHAMPAIGN. THE
            TORNADO TOUCHED DOWN NEAR DUNCAN RD AND ROLLING ACRES DR
            DAMAGING TREES.

&&

MILLER
Local storm report, Jun 11, 3:14 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
414 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     TSTM WND GST     DELAVAN                 40.37N 89.54W
06/10/2018  M56.00 MPH       TAZEWELL           IL   BROADCAST MEDIA

            DELAYED REPORT.

0117 PM     TSTM WND DMG     1 N DELAVAN             40.39N 89.54W
06/10/2018                   TAZEWELL           IL   PUBLIC

            REPORT OF PINE TREES SNAPPED.

0120 PM     TSTM WND GST     DELAVAN                 40.37N 89.54W
06/10/2018  E60.00 MPH       TAZEWELL           IL   PUBLIC

0120 PM     TSTM WND DMG     2 SW BLOOMINGTON        40.46N 89.00W
06/10/2018                   MCLEAN             IL   NWS EMPLOYEE

            LARGE TREE LIMBS BLOWN DOWN.

0122 PM     TSTM WND DMG     1 ESE BLOOMINGTON       40.47N 88.96W
06/10/2018                   MCLEAN             IL   NWS EMPLOYEE

            NUMEROUS LARGE TREE LIMBS DOWN. LARGE LIMB DAMAGED A CAR.

0147 PM     TSTM WND DMG     DANVILLE                40.14N 87.62W
06/10/2018                   VERMILION          IL   EMERGENCY MNGR

            REPORT OF A TREE DOWN ON POWER LINES ON NORTH KIMBALL
            STREET. TREE ALSO FELL ONTO A GARAGE CAUSING SIGNIFICANT
            DAMAGE.

0151 PM     TSTM WND DMG     CLINTON                 40.15N 88.96W
06/10/2018                   DE WITT            IL   EMERGENCY MNGR

            DAMAGE TO A SHED ROOF NEAR ADAMS AND PORTLAND. ALSO CABLE
            WIRES DOWN ON ISABELLA. TIME ESTIMATED BY RADAR.

0200 PM     TSTM WND DMG     LE ROY                  40.34N 88.76W
06/10/2018                   MCLEAN             IL   EMERGENCY MNGR

            REPORT OF A TREE BLOCKING THE ROADWAY IN EMPIRE TOWNSHIP.

0205 PM     TSTM WND DMG     MANSFIELD               40.21N 88.51W
06/10/2018                   PIATT              IL   PUBLIC

            NUMEROUS TREES REPORTED DOWN.

0207 PM     TSTM WND DMG     4 NW FARMER CITY        40.29N 88.69W
06/10/2018                   MCLEAN             IL   EMERGENCY MNGR

            REPORT OF TREE LIMB DOWN ON OLD PRINCIPAL ROAD...HAS
            SINCE BEEN REMOVED.

0207 PM     TSTM WND DMG     1 W FARMER CITY         40.24N 88.66W
06/10/2018                   DE WITT            IL   EMERGENCY MNGR

            REPORT OF TREE DOWN ON POWER LINES AND A HOUSE.

0210 PM     TSTM WND GST     MAHOMET                 40.19N 88.40W
06/10/2018  E60.00 MPH       CHAMPAIGN          IL   EMERGENCY MNGR

0216 PM     TORNADO          3 SW CHAMPAIGN          40.08N 88.32W
06/10/2018                   CHAMPAIGN          IL   NWS STORM SURVEY

            SURVEY DETERMINED AN EF0 TORNADO DEVELOPED NEAR COPPER
            RIDGE ROAD, ON THE SOUTHWEST SIDE OF CHAMPAIGN. THE
            TORNADO DAMAGED ROOFS, A SHED, FENCING AND TREES. IT
            DISSIPATED AFTER 0.1 OF A MILE.

0219 PM     TORNADO          4 SSW CHAMPAIGN         40.07N 88.30W
06/10/2018                   CHAMPAIGN          IL   NWS STORM SURVEY

            DAMAGE SURVEY INDICATED AN EF0 TORNADO WAS ON THE GROUND
            FOR ABOUT 0.1 MILE ON THE SSW EDGE OF CHAMPAIGN. THE
            TORNADO TOUCHED DOWN NEAR DUNCAN RD AND ROLLING ACRES DR
            DAMAGING TREES.

0220 PM     TSTM WND DMG     THOMASBORO              40.24N 88.19W
06/10/2018                   CHAMPAIGN          IL   TRAINED SPOTTER

            LARGE TREE LIMBS BLOWN DOWN

0220 PM     TSTM WND DMG     SW CHAMPAIGN            40.11N 88.26W
06/10/2018                   CHAMPAIGN          IL   BROADCAST MEDIA

            POWER POLES AND LINES DOWN NORTH OF DUNCAN AND CURTIS
            ROADS. TIME ESTIMATED BY RADAR.

0223 PM     TSTM WND DMG     1 SE SAVOY              40.05N 88.24W
06/10/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            13 POWER POLES BLOWN DOWN AT THE INTERSECTION OF COUNTY
            ROAD 1200E AND 1100N. FROM COUNTY EMA.

0225 PM     TSTM WND DMG     3 SW CHAMPAIGN          40.08N 88.32W
06/10/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            REPORTS OF NUMEROUS TREES AND POWER LINES DOWNED. AS WELL
            AS SOME DAMAGE TO HOUSES.

0230 PM     TSTM WND DMG     PHILO                   40.00N 88.16W
06/10/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            REPORT OF TREE DAMAGE AT JEFFERSON AND ADAMS.

0230 PM     TSTM WND DMG     PHILO                   40.00N 88.16W
06/10/2018                   CHAMPAIGN          IL   CO-OP OBSERVER

            A 24INCH DIAMETER 40FOOT TALL TREE FELL ON 3 CARS.

0233 PM     TSTM WND DMG     2 WNW PHILO             40.01N 88.20W
06/10/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            REPORT OF POWER LINES DOWN, AS WELL AS DAMAGE TO CORN
            CROPS. TIME ESTIMATED BY RADAR.

0233 PM     TSTM WND DMG     3 ESE PHILO             39.98N 88.11W
06/10/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            TREES REPORTED DOWN. AS WELL AS DAMAGE TO A GRAIN BIN AND
            CROPS. TIME ESTIMATED BY RADAR.

0240 PM     TSTM WND DMG     2 N VILLA GROVE         39.89N 88.16W
06/10/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            REPORT OF NUMEROUS TREES WITH TOPS SHEARED OFF AT COUNTY
            ROAD 100 AND 130.

0249 PM     HAIL             JAMAICA                 39.98N 87.80W
06/10/2018  E0.88 INCH       VERMILION          IL   EMERGENCY MNGR

0253 PM     TSTM WND DMG     GEORGETOWN              39.98N 87.64W
06/10/2018                   VERMILION          IL   EMERGENCY MNGR

            REPORT OF A TREE DOWN ON A HOUSE...MAJOR DAMAGE TO HOUSE.
            TIME ESTIMATED BY RADAR.

0258 PM     TSTM WND GST     2 N ARCOLA              39.71N 88.30W
06/10/2018  E60.00 MPH       DOUGLAS            IL   TRAINED SPOTTER

0300 PM     TSTM WND DMG     2 SW DANVILLE           40.12N 87.65W
06/10/2018                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES AND POWER POLES DOWNED FROM
            SOUTHWEST OF DANVILLE TO GEORGETOWN.

0300 PM     TSTM WND DMG     2 N GEORGETOWN          40.01N 87.64W
06/10/2018                   VERMILION          IL   EMERGENCY MNGR

            REPORTS OF POWER POLES AND LINES DOWN.

0305 PM     TSTM WND DMG     BROADLANDS              39.91N 88.00W
06/10/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            LARGE TREE LIMBS...10 TO 12 INCHES IN DIAMETER...REPORTED
            DOWNED AT 2ND AND 3RD STREETS.

0309 PM     TSTM WND DMG     TOLEDO                  39.27N 88.24W
06/10/2018                   CUMBERLAND         IL   TRAINED SPOTTER

            LARGE TREE UPROOTED ON EAST JACKSON STREET.

0310 PM     TSTM WND DMG     1 S HARRISTOWN          39.83N 89.06W
06/10/2018                   MACON              IL   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN ON MERIDIAN STREET NORTH OF OLD
            ROUTE 36. FROM COUNTY SHERIFF.

0323 PM     TSTM WND GST     DECATUR AIRPORT         39.83N 88.87W
06/10/2018  M53.00 MPH       MACON              IL   ASOS

0327 PM     TSTM WND DMG     9 SE PARIS              39.52N 87.57W
06/10/2018                   EDGAR              IL   BROADCAST MEDIA

            LARGE TREE LIMBS BLOWN DOWN

0337 PM     TSTM WND DMG     SIDNEY                  40.02N 88.07W
06/10/2018                   CHAMPAIGN          IL   EMERGENCY MNGR

            THREE INCH DIAMETER BRANCHES THROUGHOUT CITY. GRAIN BIN
            BLOWN DOWN AT 1876 COUNTY ROAD 700N. POWER LINE DOWN AND
            TREE DAMAGE AT 1725 COUNTY ROAD 900N. FROM COUNTY
            EMERGENCY MANAGER.

0442 PM     HAIL             BEARDSTOWN              40.01N 90.43W
06/10/2018  M1.75 INCH       CASS               IL   BROADCAST MEDIA

            PUBLIC REPORT OF GOLFBALL SIZED HAIL RELAYED THROUGH
            BROADCAST MEDIA.

&&

MILLER
Special weather statement, Jun 11, 4:57 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
557 PM CDT MON JUN 11 2018

ILZ054-061-112345-
Moultrie-Shelby-
557 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY COUNTY UNTIL
645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Windsor, or 9 miles east of Shelbyville, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Windsor, Stewardson, Strasburg, Sigel, Trowbridge and Wolf Creek
State Park.

This includes Interstate 57 between mile markers 169 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3946 8876 3951 8860 3937 8847 3922 8847
      3922 8859
TIME...MOT...LOC 2257Z 328DEG 18KT 3945 8864

Shimon

The radar

The Lincoln radar (KILX), 108 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 4 hail, 3 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 11, 5:20 PM CST to 5:25 PM CST
Where
Shelby County, Strasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.350, -88.620

Several large tree limbs and a power pole were blown down in Strasburg.

Thunderstorm Wind, Shelby

When
June 11, 5:25 PM CST to 5:30 PM CST
Where
Shelby County, 3 mi N of Strasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.393, -88.620

Five power poles were snapped near the junction of Routes 32 and 16.

Hail, Clay

When
June 11, 5:54 PM CST to 5:59 PM CST
Where
Clay County, 2.34 mi SSW of Camp Travis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.640, -88.350

Hail, Clay

When
June 11, 6:05 PM CST to 6:10 PM CST
Where
Clay County, 4.28 mi SSE of Camp Travis
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
38.610, -88.310

Hail, Clay

When
June 11, 6:10 PM CST to 6:15 PM CST
Where
Clay County, 2.97 mi SSW of Camp Travis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.630, -88.350

Hail, Effingham

When
June 11, 6:37 PM CST to 6:42 PM CST
Where
Effingham County, Dieterich
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.070, -88.370

Thunderstorm Wind, Lawrence

When
June 11, 7:00 PM CST to 7:05 PM CST
Where
Lawrence County, Petrolia
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.770, -87.770

Several large trees were blown down in Petrolia.

Flash Flood, Effingham

When
June 11, 9:30 PM CST to June 12, 9:00 AM CST
Where
Effingham County, 3.09 mi NW of Beecher City to 2.83 mi NW of Altamont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.215, -88.806

Heavy rainfall amounts of 5.00 to 8.00 inches in northern Effingham County resulted in flash flooding from late in the evening June 11th through the early morning of June 12th. The flooding impacted Illinois Routes 32 and 33 from Beecher City to Effingham. There was also street flooding in Effingham, and numerous rural roads were flooded in the northern part of the county.

Flash Flood, Clay

When
June 11, 9:30 PM CST to June 12, 2:00 AM CST
Where
Clay County, 2.59 mi ENE of Camp Travis to 3.04 mi SW of Clay City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.680, -88.284

Heavy rainfall amounts of 3.00 to 5.00 inches during the late evening of June 11th resulted in flash flooding in southeast Clay County. Numerous county roads were impassable southeast of Clay City. Wilcox Bridge Lane was closed due to the flooding. The flooding subsided shortly after Midnight.

Flash Flood, Crawford

When
June 11, 9:30 PM CST to June 12, 3:15 AM CST
Where
Crawford County, 1.69 mi N of Bellair to 3.59 mi W of Pierceburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.174, -87.950

Heavy rain of 2.00 to 5.00 inches, falling onto already saturated ground, resulted in flash flooding in much of Crawford County from the late evening of June 11th into the early morning of June 12th. Several vehicles became trapped in the flood waters resulting in water rescues on rural roads in the northwest part of the county from Bellair to Oblong. Roads were also flooded in Robinson, Hutsonville and near Palestine. Much of the flooding subsided just after 4:00 am CDT.

Flash Flood, Clark

When
June 11, 9:30 PM CST to June 12, 3:15 AM CST
Where
Clark County, 2.91 mi S of Casey Muni Arpt to 2.3 mi SW of Moriah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.258, -87.992

Heavy rain of 2.00 to 5.00 inches, falling onto already saturated ground, resulted in flash flooding in extreme southwest Clark County from the late evening of June 11th into the early morning of June 12th. Many rural roads were flooded from just south of Casey to the Crawford County line. Much of the flooding subsided just after 4:00 am CDT.

Flash Flood, Jasper

When
June 11, 9:30 PM CST to June 12, 3:15 AM CST
Where
Jasper County, 5.16 mi NNW of Island Grove to 4.59 mi NW of Latona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.171, -88.361

Heavy rain of 1.50 to 5.00 inches, falling onto already saturated ground, resulted in flash flooding in northern Jasper County from the late evening of June 11th into the early morning of June 12th. The heaviest rain and most significant flooding was in extreme northeast Jasper County from Yale to the Crawford County line. Much of the flooding subsided just after 4:00 am CDT.

Flash Flood, Lawrence

When
June 11, 9:45 PM CST to June 12, 3:15 AM CST
Where
Lawrence County, 5.37 mi SW of Chauncey to 3.24 mi SSW of Helena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.783, -87.909

Heavy rain of 3.00 to 4.00 inches, falling onto already saturated ground, resulted in flash flooding in a large part of Lawrence County from the late evening of June 11th into the early morning of June 12th. The heaviest rain and most significant flooding was in central part of Lawrence County from Sumner to Bridgeport, and in the vicinity of St. Francisville in southeast Lawrence County, where several rural roads were closed. Much of the flooding subsided just after 4:00 am CDT.

Flash Flood, Richland

When
June 11, 9:45 PM CST to June 12, 3:15 AM CST
Where
Richland County, 2.64 mi N of Claremont to 1.14 mi NNW of Bonpas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.758, -87.979

Heavy rain of 3.00 to 4.00 inches, falling onto already saturated ground, resulted in flash flooding in extreme eastern Richland County from the late evening of June 11th into the early morning of June 12th. The heaviest rain and most significant flooding extended from Claremont to the Lawrence County line, mainly south of U.S. Highway 50, where several rural roads were closed. Much of the flooding subsided just after 4:00 am CDT.

Flash Flood, Christian

When
June 12, 4:00 AM CST to 10:00 AM CST
Where
Christian County, 2.7 mi SE of Rosamond to 1.87 mi SE of Pana
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.349, -89.139

Heavy rain resulted in flash flooding across southeast Christian County for the second time in two days. An additional 2.00 to 3.50 inches of rain on already saturated ground during the pre-dawn hours of June 12th resulted in renewed flooding of creeks, streams and roads from Rosamond through Pana toward Assumption. Much of the flooding subsided by late morning.

Flash Flood, Shelby

When
June 12, 4:00 AM CST to 10:00 AM CST
Where
Shelby County, 6.54 mi NNW of Dollville to 3.49 mi SW of Tower Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.518, -89.025

Heavy rain resulted in flash flooding across much of Shelby County for the second time in two days. An additional 2.00 to 3.00 inches of rain on already saturated ground during the pre-dawn hours of June 12th resulted in renewed flooding of creeks, streams and roads across most of the county. Much of the flooding subsided by late morning.

Flash Flood, Cumberland

When
June 12, 4:00 AM CST to 10:00 AM CST
Where
Cumberland County, 2.78 mi W of Lake Mattoon to 2.79 mi S of Neoga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.372, -88.471

Heavy rain resulted in flash flooding across western Cumberland County. Rainfall amounts 3.00 to 4.00 inches on already saturated ground, during the pre-dawn hours of June 12th, resulted in the flooding of creeks, streams and roads from Neoga to Jewett. Parts of U.S. Highway 45 in the vicinity of Neoga were under water. Much of the flooding subsided by late morning.

Flash Flood, Clay

When
June 12, 6:30 AM CST to 9:00 AM CST
Where
Clay County, 3.06 mi SSW of Cruse to 2.92 mi WSW of Xenia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.781, -88.696

Heavy rainfall rates of 1.00 inch per hour for three hours before daybreak resulted in flash flooding in southern Clay County, and renewed flash flooding in areas southeast of Clay City. Many rural roads were impassable and streets were flooded in Louisville and Flora.

Flood, Effingham

When
June 12, 9:00 AM CST to 2:30 PM CST
Where
Effingham County, 3.09 mi NW of Beecher City to 2.83 mi NW of Altamont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.215, -88.806

Heavy rainfall amounts of 5.00 to 8.00 inches in northern Effingham County resulted in flash flooding from late in the evening June 11th through the early morning of June 12th. The flooding impacted Illinois Routes 32 and 33 from Beecher City to Effingham. There was also street flooding in Effingham, and numerous rural roads were flooded in the northern part of the county. The rain began to taper off by the late morning of June 12th, however, the flooding did not subside until the afternoon hours.

Flood, Clay

When
June 12, 9:00 AM CST to 2:30 PM CST
Where
Clay County, 3.06 mi SSW of Cruse to 2.92 mi WSW of Xenia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.781, -88.696

Heavy rainfall rates of 1.00 inch per hour for three hours before daybreak resulted in flash flooding in southern Clay County, and renewed flash flooding in areas southeast of Clay City. Many rural roads were impassable and streets were flooded in Louisville and Flora. The rain began to taper off by the late morning of June 12th, however, the flooding did not subside until the afternoon hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757393, 757395, 757389, 757390, 757391, 757392, 757394, 770922, 770928, 770958, 770961, 770974, 770980, 770983, 770945, 770949, 770951, 770942, 770924, 770943.